Try it
Psychiatry · Antidepressants: hyponatraemia
Sample itemA 75-year-old woman on an SSRI becomes confused, with serum sodium of 120 mmol/L and concentrated urine. The probable mechanism is:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. SIADH
SSRIs and SNRIs can cause SIADH, especially in older women, within the first weeks of treatment. Management includes stopping the drug and managing sodium appropriately.
Option by option
A. Hyperaldosteronism
Hyperaldosteronism causes hypernatraemia and hypokalaemia.
B. SIADH (correct)
Correct. SIADH produces hyponatraemia with inappropriately concentrated urine.
C. Diabetes insipidus
DI causes hypernatraemia with dilute urine.
D. Adrenal crisis from the drug
Adrenal crisis is not caused by SSRIs.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…